Indiana, 2018

Damaging Winds in Indiana, May 28, 2018

May 28, 2018 · NWS IND · 4 events in 1 county or zone

A slow-moving, isolated thunderstorm was slowly propagating southwest and produced severe and near-severe wind gusts and wind damage during the afternoon of May the 28th in Putnam County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A slow-moving, isolated thunderstorm was slowly propagating southwest and produced severe and near-severe wind gusts and wind damage during the afternoon of May the 28th in Putnam County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 28, 1:09 PM EST, 41 minutes earlier.

Area forecast discussion, May 28, 1:09 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
209 PM EDT Mon May 28 2018

.UPDATE...
The LONG TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 206 PM EDT Mon May 28 2018

Relief from hot weather across Central Indiana will arrive for the
work week. High pressure is expected to exit the area as the
remnants of a tropical system over the deep south are expected to
arrive in the Ohio Valley by Tuesday night and Wednesday. This
will bring clouds, some rain and cooler weather for the middle of
the week.

Dry weather is expected to return next weekend.

&&

.NEAR TERM /Tonight/...

Issued at 206 PM EDT Mon May 28 2018

A Hot and Humid air mass was in place across Indiana and the Ohio
Valley. This was associated with high pressure stretching from
the Great Lakes to the east coast. Meanwhile tropical low
pressure was found arriving over the Florida pan handle...pushing
north. Radar Mosaics shows some precip associated with this
feature over Tennessee and Alabama. meanwhile...warm and dry NE
surface flow was in place...with temps in the lower 90s and dew
points in the upper 60s. GOES16 shows some high cirrus clouds
arriving ahead of the tropical system to the south.

Time heights tonight and forecast soundings show a dry column
tonight. GFS and NAM continue to suggest ridging in place aloft
while the system to the south continues its approach. Thus will
just trend toward a increasing cloudiness type forecast
tonight...as high clouds from the south are expected to arrive
with the progression of the tropical system. Cloud cover and
rising dewpoints associated with a arriving tropical airmass
should prevent max radiational cooling. Thus will trend lows at or
above the forecast builder blend.

&&

.SHORT TERM /Tuesday through Thursday/...

Issued at 206 PM EDT Mon May 28 2018

Mainly Dry weather still looks in play for Tuesday. The GFS and
and NAM continue to push the tropical system northward toward the
Ohio Valley. However best moisture still has they to arrive.
Forecast soundings continue to show mainly a dry column with some
convective possibilities in the afternoon. Forecast soundings show
attainable convective temperatures in the mid 80s with moderate
CAPE values over 1300 J/KG. Given this...will start Tuesday out as
dry and try to trend toward chance pops for the
afternoon as convection begins. Will trend best pops across the
southern parts of the forecast area as best moisture and
instability will found there.

On Tuesday Night...GFS forecast soundings begin to show deep
saturation. Good lift appears to arrive as the tropical low is
expected to reach western kentucky and the associated flow aloft
shows a negatively tilted upper trough over Indiana. PWATS surge
to over 1.90 inches. Thus will trend pops higher than the builder
blends on Tuesday night as these features arrive. Given the
expected clouds sand rain...will trend lows at or above the
forecast builder blends.

Wednesday should be a wet day. The GFS and NAm suggest the
tropical low will continue its progression across the state with
ample moisture. Forecast soundings remain deeply saturated while
PWAT rise even more. PWATS surge over 2.00 inches through the day
on Wednesday. Will trend toward 90-100 pops with these favorable
dynamics in place. Also given the expected rain temps should be a
bit cooler than the forecast builder blends. Caveat with tropical
systems...progression could be a bit slower than the model
anticipate. The GFS and NAM often trend to progress tropical
system progress northward faster than what actually occurs. This
being said...a 6-12 hour delay in the progression would not be
surprising.

At this moment the GFS and NAM push the upper system out of the
area on Wednesday night and Thursday. Meanwhile aloft an upper
trough still remains in place and another short wave appears to
approaching from the northwest within the flow. With the departure
of the tropical system...forecast soundings appear to begin to
dry out and show more convective instability by Thursday with
attainable convective temps...steep lapse rates and CAPE over 3000
J/KG. Thus given this...along with possibility of a slower
progression of the tropical system...we will need to keep pops in
the forecast on Wednesday night and Thursday. Will stick close to
the forecast builder blends on Temps at this point due to
uncertainty with the progression.

&&

.LONG TERM (Thursday night through Monday)...

Issued at 210 PM EDT Mon May 28 2018

Forecast confidence is high through Friday night, but lower
Saturday through Monday.

The GFS and European models are similar in their handling of a
frontal passage early in the period. This builds confidence the
consensus forecast will be good, with possible temperature errors
mostly 2 degrees or less and POP errors mostly under 20 percent.

Starting Saturday, the GFS and European have significant differences
in how they deal with a second frontal system. This leads to
different precipitation forecasts, with the GFS drier. Currently it
is best to have at least some of rain most of the time from Saturday
through Monday. A more definite forecast may have to wait until late
in the week.

&&

.AVIATION (Discussion for 281800Z TAFs)...

Issued at 1233 PM EDT Mon May 28 2018

VFR is forecast.

The weather will be mostly clear into Tuesday as the remains of
Alberto slowly approach. Mid level clouds could develop tomorrow.
Expect winds mainly east at 7 knots or less. &&

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....JK
AVIATION...JK
Hazardous weather outlook, May 28, 3:07 AM EST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
407 AM EDT Mon May 28 2018

INZ021-028>031-035>049-051>057-060>065-067>072-290815-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
407 AM EDT Mon May 28 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Heat.

Hazards: Dehydration, heat exhaustion or heat stroke.

Timing: Today.

Discussion: Heat indices will be in the low to mid 90s today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Thunderstorms are possible at times Tuesday through Friday.
Severe storms are not expected at this time. However, any storm can
produce cloud to ground lightning, brief heavy rain, and gusty
winds.

Discussion: A tropical low pressure system will move into the Ohio
Valley during the middle of the week. This will result in
thunderstorm chances for the middle and late part of the week.

The heat index will be in the lower and middle 90s Tuesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
May 28, 1:50 PM EST
Where
Putnam County, 2.24 mi ENE of Brick Chapel
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.730, -86.830

Tree limbs of 1 to 2 inches in diameter were snapped with some roof shingles stripped from houses due to strong thunderstorm wind gusts.

Thunderstorm Wind, Putnam

When
May 28, 1:52 PM EST
Where
Putnam County, Brick Chapel
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
39.720, -86.870

A road was blocked by downed trees due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Putnam

When
May 28, 1:55 PM EST
Where
Putnam County, 2.13 mi W of Brick Chapel
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.720, -86.910

Power lines were knocked down by downed trees that were blocking the road due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Putnam

When
May 28, 2:00 PM EST
Where
Putnam County, 2.7 mi WSW of Brick Chapel
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.712, -86.920

A thunderstorm wind gust was measured at 59 mph by an instrument on a vehicle. This observation came while the vehicle was on County Road 350 North.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762445, 762453, 762460, 762472.